DEAR DR. ROACH: I have read your articles and respect your opinion. I would like to ask you if you think it is safe to take these medications together: butalbital, zolpidem, Lunesta, clonazepam, clonidine, hydroxyzine, Lyrica, prochlorperazine, quetiapine, tizanidine and tramadol. I am concerned for someone I love. This person has a history of addiction and mental-health issues. Would they be safe if a person didn’t have an addiction history or mental-health issues? Your opinion is appreciated. — Anon.
ANSWER: That’s a very frightening list in a person with addiction issues. The likelihood of a significant interaction is high, even in a healthy volunteer. I could be wrong, and maybe a psychiatrist with much more knowledge than I have of your loved one has prescribed this, but the list looks to me like prescriptions from multiple doctors, none of whom knew what the others were prescribing, and each of whom was trying to help a significant psychiatric issue. It also may be that some of these medicines were meant to be discontinued when a new one was started. Literally every one of those 11 medications can cause sedation.
My best advice would be to bring your loved one and ALL of the medicine to ONE doctor, who can pare down the medications to a safer and more manageable level.
DEAR DR. ROACH: I have had pain in my left upper arm for months. I went to the doctor last month, and she took neck X-rays, as she thought it was my neck not arm. I also went to a cardiologist to rule out my heart affecting that area sometimes. Do you have an opinion on my problem? — B.K.
ANSWER: Left-arm pain does occasionally indicate heart problems. If the left-arm pain comes on with any kind of activity, such as climbing stairs, and goes away with rest, it could mean blockages in the heart. A very experienced and wise colleague, Dr. Joe Hayes, told me that it’s the inside of the upper arm that most often indicates heart pain.